Alert archive / North Carolina / Special Weather Statements in 2012
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Mar 20, 2012, 5:59 AM EDT for Wake County, North Carolina. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 20, 2012, 5:59 AM EDT (09:59 UTC)
- Expired
- Mar 20, 2012, 7:00 AM EDT
- In force
- 61 min
- Issued by
- NWS Raleigh, NC
County Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 33 km from the middle of the area, began a volume at 09:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 10.0 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 98 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1705 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
019
WWUS82 KRAH 200959
SPSRAH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
559 AM EDT TUE MAR 20 2012
NCZ040>042-077-201100-
CHATHAM-HARNETT-JOHNSTON-WAKE-
559 AM EDT TUE MAR 20 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS PARTS OF NORTHERN
HARNETT...WESTERN JOHNSTON...WESTERN AND SOUTHERN WAKE AND FAR
EASTERN CHATHAM COUNTIES THROUGH 700 AM EDT...
AT 557 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CARPENTER...OR ABOUT 7 MILES NORTHWEST OF CARY...MOVING SOUTH AT 20
MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...CARPENTER...CARY...
APEX...NEW HILL...HOLLY SPRINGS...FUQUAY-VARINA.
HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
FREQUENT LIGHTNING WAS ALSO OBSERVED WITH THE THUNDERSTORM...AS MUCH
AS ONE LIGHTNING STRIKE EVERY SIX SECONDS.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING...A
VEHICLE PROVIDES SAFETY FROM LIGHTNING. PERSONS DRIVING DURING THE
MORNING COMMUTE SHOULD ALSO BE PREPARED FOR PONDING OF WATER ON
ROADS AND BRIEFLY POOR VISIBILITY DUE TO HEAVY RAINFALL. STAY TUNED
TO THIS STATION FOR THE LATEST WEATHER INFORMATION.
&&
LAT...LON 3551 7845 3548 7896 3551 7899 3552 7897
3555 7902 3557 7904 3586 7901 3587 7871
TIME...MOT...LOC 0957Z 347DEG 15KT 3584 7889
$$
DJFWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Mar 20, 3:08 AM EDT, 2 hours 51 minutes earlier.
Area forecast discussion, Mar 20, 3:08 AM EDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 308 AM EDT TUE MAR 20 2012 .SYNOPSIS... A LARGE AREA OF HIGH PRESSURE WILL HOLD OVER THE EASTERN UNITED STATES THROUGH THE REST OF THE WEEK...BRINGING EARLY SUMMER-LIKE CONDITIONS TO THE REGION. AN UPPER LEVEL LOW PRESSURE WILL APPROACH FROM THE WEST BY THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... AS OF 308 AM TUESDAY... IN VERY NEAR TERM...NOT ANTICIPATING A DENSE FOG ADVISORY AT THIS TIME AS FOG NOT NEARLY AS WIDESPREAD THIS MORNING COMPARED TO MONDAY MORNING. HOWEVER...STILL EXPECT TO SEE POCKETS OF DENSE FOG ESPECIALLY IN LOCALES THAT RECEIVED HEAVY RAINFALL MONDAY. PLAN TO HANDLE THESE POCKETS OF DENSE FOG WITH SPECIAL WEATHER STATEMENTS (UNLESS DENSE FOG BECOMES WIDESPREAD THEN WILL ISSUE AN ADVISORY). TODAY AND TONIGHT...EARLY SUMMER-LIKE WEATHER PATTERN CONTINUES TODAY AND TONIGHT WITH A SLOWLY AMPLIFYING NARROW UPPER LEVEL RIDGE IMMEDIATELY TO OUR WEST AND A PAIR OF RELATIVELY WEAK BUT RECOGNIZABLE UPPER LEVEL LOWS...ONE OFF THE VA CAPE AND THE OTHER OVER EASTERN PA. THE CIRCULATION AROUND THESE WEATHER SYSTEMS WILL MAINTAIN NNW FLOW OVER CENTRAL NC THROUGH TONIGHT. AIR MASS QUITE MOIST FOR THIS TIME OF YEAR WITH BLENDED TOTAL PRECIP WATER VALUES BETWEEN 1-1.2 INCHES (OR AOA 200 PERCENT OF NORMAL). WEAK PERTURBATIONS IN THE NNW FLOW COUPLED WITH THE MOIST AIR MASS AND MARGINAL INSTABILITY SUPPLIED BY STEEP MID LEVEL LAPSE RATES AND INSOLATION WILL TRIGGER ISOLATED TO SCATTERED CONVECTION ACROSS CENTRAL NC. MODEL GUIDANCE HAVING SOME DIFFICULTY PINPOINTING WHERE CONVECTIVE THREAT IS GREATEST. CONSIDERING BEST MID LEVEL CONFLUENCE IS OVER THE NORTHERN PIEDMONT (WHICH APPEARS TO BE AIDING ISOLATED CONVECTION NOW OCCURRING IN VICINITY OF KERR LAKE) AND MAJORITY OF MODEL GUIDANCE EMPHASIZING THE NORTHERN AND WESTERN PIEDMONT FOR DEEPER MOISTURE AND LIFT...WILL SHIFT EMPHASIS FOR BETTER POPS OVER THE PIEDMONT VERSUS THE NORTHERN COASTAL PLAIN. A QUICK LOOK AT THE AVAILABLE WRF MODEL GUIDANCE SUGGEST VAST MAJORITY OF CONVECTION WILL NOT FIRE UNTIL MID-LATE AFTERNOON WHICH SEEMS FEASIBLE AT THIS TIME AS PERTURBATION NOW SUSTAINING ISOLATED CONVECTION NEAR VA BORDER IS PROJECTED TO BE ESE OF OUR REGION AFTER DAYBREAK WITH WEAK SUBSIDENCE IN ITS WAKE. THUS HAVE DELAYED BEST POPS UNTIL 20-21Z. SINCE ANTICIPATE A FEW MORE HOURS OF HEATING...HAVE RAISED MAX TEMPS UP A COUPLE OF DEGREES FROM THE PREVIOUS FORECAST (UPPER 70S TO AROUND 80). DECENT MID LEVEL LAPSE RATES WILL AID IN GROWTH OF A FEW STORMS TODAY. HOWEVER A MOIST COLUMN AND WEAK WIND FIELD SUGGEST THAT SEVERE THREAT VERY LIMITED WITH MAIN T-STORM HAZARDS BEING FREQUENT LIGHTNING...HEAVY DOWNPOURS AND HAIL UP TO THE SIZE OF DIME OR NICKELS. DUE TO WEAK WINDS ALOFT...THE STORMS THAT OCCUR WILL DRIFT SOUTHWARD AT LESS THAN 20 MPH. EXPECT MAJORITY OF CONVECTION TO DISSIPATE BY MID EVENING THOUGH 00Z NAM SUGGEST A RESURGENCE IN ISOLATED-SCATTERED CONVECTION OVER THE WESTERN PIEDMONT AFTER 06Z (NAM WAS DEPICTING THIS SCENARIO LAST NIGHT AS WELL). LITTLE EVIDENCE OF ANY SUPPORT ALOFT AT THIS TIME SO WILL HAVE POPS NO HIGHER THAN SLIGHT CHANCE THROUGH THE OVERNIGHT HOURS.OTHERWISE AREAS OF FOG PROBABLE WHERE SKIES CLEAR OFF. CONTINUED MILD WITH OVERNIGHT TEMPS IN THE UPPER 50S TO AROUND 60. && .SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/... AS OF 308 AM TUESDAY... WEDNESDAY INTO WEDNESDAY NIGHT...MAJORITY OF MODEL GUIDANCE DEPICT A WEAK MID LEVEL TROUGH RETROGRADING ACROSS THE FORECAST AREA...A REFLECTION OF THE PA LOW AND THE OFFSHORE UPPER LEVEL LOW MERGING IN VICINITY OF SE VA/NE NC. AIR MASS PROJECTED TO REMAIN QUITE MOIST AND WITH SLIGHTLY BETTER SYNOPTIC LIFT THROUGH THE COLUMN...EXPECT A FEW MORE SHOWERS AND T-STORMS COMPARED TO THE PAST FEW DAYS. NOT EXPECTING ANY SEVERE STORMS THAT THIS TIME AS WIND FIELD REMAINS WEAK THOUGH THE STRONGER CELLS WILL PRODUCE FREQUENT LIGHTNING AND SMALL HAIL. DUE TO ANTICIPATED CLOUD/CONVECTION COVERAGE...MAX TEMPS SHOULD BE A CATEGORY OR TWO COOLER THAN TODAY. MID-UPPER 70S LOOK ON TARGET THOUGH IF SHOWERS COMMENCE BY LATE MORNING...COULD SEE MAX TEMPS 3-5 DEGREES COOLER THAN FORECAST. EXPECT MAJORITY OF SHOWERS/ISOLATED T-STORMS TO DIMINISH WITH LOSS OF INSOLATION THOUGH PRESENCE OF MID-UPPER LEVEL SHEAR AXIS SHOULD MAINTAIN A SMALL THREAT FOR SHOWERS THROUGH THE NIGHT. CONTINUED MILD WITH MIN TEMPS IN THE 50S TO NEAR 60. && .LONG TERM /THURSDAY THROUGH MONDAY/... AS OF 300 AM TUESDAY... DESPITE THE WESTERN END OF SURFACE RIDGING IN PLACE THURSDAY INTO THURSDAY NIGHT...A MOIST AIR MASS REMAINS IN PLACE WITH PRECIPITABLE WATER VALUES AROUND 1.25 INCHES...AND A 300MB JETLET OF 45-50KT MOVES ACROSS SOUTHERN VIRGINIA DURING THE AFTERNOON AS FORECAST BY THE GFS. LIFT IS MODEST AS A RESULT...UNDER A WEAKNESS IN RIDGING ALOFT...ENOUGH GIVEN THE MOISTURE AND INSTABILITY...WITH LIFTED INDICES TO -2C ON THE GFS...TO RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS THURSDAY...DIMINISHING THURSDAY NIGHT AS GFS BUFR SOUNDINGS SHOW THE MOISTURE CONTENT FALLING TO PRECIPITABLE WATER VALUES NEAR AN INCH IN A MORE STABLE AIR MASS. WINDS SURFACE AND ALOFT ARE FAIRLY LIGHT...AROUND 10KT AT BEST THROUGH ABOUT 600MB... WHICH SHOULD RESULT IN ANY SHOWER OR THUNDERSTORM BEING SOMEWHAT SLOW MOVING. GFS BUFR SOUNDINGS SHOW THE AIR MASS IS SLIGHTLY MORE STABLE FRIDAY...FORECASTING A VERY MODEST CAP AROUND 850MB...BUT THE AIR MASS SHOULD MOISTEN AND WITH A SURFACE TROUGH MOVING INTO THE WESTERN PIEDMONT DURING THE DAY...ISOLATED TO SCATTERED SHOWERS OR THUNDERSTORMS COULD STILL OCCUR FRIDAY...THOUGH THE CHANCES AND/OR COVERAGE SHOULD BE LESS THAN ON THURSDAY AS CONVERGENCE ALOFT THURSDAY NIGHT CONTINUES SOMEWHAT INTO FRIDAY CLOSER TO THE NARROW RIDGE AXIS ALOFT. DIFFLUENCE ALOFT INCREASES SATURDAY...IN ADVANCE OF THE UPPER LOW MOVING TOWARD THE MID-ATLANTIC AND THE CAROLINAS. OVERALL MOISTURE INCREASES LATE FRIDAY INTO SATURDAY...AS PRECIPITABLE WATER VALUES ARE FORECAST TO RISE TO AROUND 1.5 INCHES FOR SATURDAY. GFSX MOS ENSEMBLE GUIDANCE CHANCES FOR PRECIPITATION ARE HIGHEST SATURDAY INTO SUNDAY...AHEAD OF THE UPPER LOW IN GOOD DIFFLUENCE ALOFT SATURDAY AND VERY NEAR OR UNDERNEATH THE UPPER LOW SUNDAY. DURING THIS LONG-TERM PERIOD...THE HIGHEST FORECAST MIXED-LAYER CAPE OVER THE LOWEST 1KM IS SATURDAY AND SUNDAY...NEARLY 1000J/KG BOTH AFTERNOONS WITH LIFTED INDICES NEAR -4C. -10C TO -30C CAPE IS FORECAST BETWEEN 400 AND 800J/KG...AND LAPSE RATES FROM 1000-500MB STEEPEN ESPECIALLY NEAR OR UNDER THE UPPER LOW SUNDAY TO GREATER THAN 7C/KM. DIFFICULT TO ASCERTAIN WHETHER MORE OF A BROAD SURFACE OCCLUSION OR COLD FRONT MOVES THROUGH SATURDAY LIKE THE 12Z ECMWF... OR THERE WILL BE A FRONT WITH A BETTER POTENTIAL FOR A SURFACE WAVE AS THE GFS HAS FORECAST AT LEAST OVER ITS LAST TWO RUNS. THE LATTER IS A LITTLE MORE CONCERNING REGARDING THE POTENTIAL FOR ISOLATED SEVERE WEATHER SATURDAY GIVEN THE AVAILABLE MOISTURE...LIFT...AND INSTABILITY...HOWEVER...WINDS THROUGH 850MB AGAIN ARE NOT TOO HIGH AND THE GFS BUFR SOUNDINGS DO SHOW A WEAK CAP AROUND 850MB. MAY NOTE AN ISOLATED SEVERE THUNDERSTORM POSSIBLE IN THE HWO SATURDAY DUE TO THE EXPECTED LIFT SURFACE AND ALOFT WITH 0-6KM SHEAR INCREASING FROM THE WEST DURING THE DAY...AND AGAIN ON SUNDAY COURTESY OF STEEPER LAPSE RATES AND A WEAK INVERTED-V TYPE BUFR SOUNDING PROFILE WITH SLIGHTLY STRONGER WINDS ALOFT. CURRENTLY...EVEN ON THE GFS WITH ITS SURFACE WAVE SATURDAY...0-3KM HELICITY IS BELOW 100M2/S2. DRIER AIR MOVING INTO CENTRAL NORTH CAROLINA ON THE CURRENT EXPECTED TRACK AND TIMING OF THE UPPER LOW...FAIRLY SIMILAR ON THE GFS AND ECMWF... SHOULD RESULT IN DIMINISHING CHANCES FOR SHOWERS OVERNIGHT SUNDAY INTO EARLY MONDAY. TEMPERATURES WILL REMAIN WELL ABOVE NORMAL IN THIS PART OF THE FORECAST. 1000-850MB THICKNESSES SUGGEST HIGHS OF 70 OR BETTER EACH DAY...EVEN WHEN READINGS SHOULD COOL WITH THE APPROACH AND PASSAGE OF THE UPPER LOW. WARMEST TEMPERATURES ARE LIKELY FRIDAY IN A SLIGHTLY DRIER AND MORE STABLE AIR MASS UNDER A SOUTHWEST SURFACE FLOW. WITH DRYING BEHIND LOW PRESSURE MONDAY INTO MONDAY NIGHT...AS SURFACE RIDGING BUILDS SOUTH...BY MONDAY NIGHT...IT IS POSSIBLE THAT OVERNIGHT LOWS WILL RETURN TO THE 40S...THOUGH STILL AT LEAST A CATEGORY OR TWO ABOVE NORMAL. && .AVIATION /06Z TUESDAY THROUGH SATURDAY/... AS OF 140 AM TUESDAY... EXPECT AREAS OF MVFR/IFR VISIBILITY IN FOG TO DEVELOP ACROSS CENTRAL NC THROUGH 6 AM...THEN PERSIST UNTIL 8-9 AM AS MAINLY CLEAR SKIES ALOFT AND ADEQUATE LOW LEVEL MOISTURE PROVIDE CONDITIONS FAVORABLE FOR THE FORMATION OF FOG. MAY SEE A FEW ISOLATED SHOWERS NORTH OF KRDU AND KRWI THROUGH DAYBREAK BUT THESE SHOWERS TOO ISOLATED TO MENTION IN THE TAF FORECAST FOR EITHER SITE. LATER TODAY...EXPECT ISOLATED TO SCATTERED CONVECTION TO DEVELOP LATE IN THE AFTERNOON AND PERSIST INTO THE EARLY EVENING HOURS. THE BEST LOW-MID LEVEL CONFLUENCE SEEM TO FAVOR THE PIEDMONT COUNTIES SUGGESTING A PERIOD OF SCATTERED CONVECTION LATE IN THE DAY AT KRDU...KGSO AND KINT. HAVE INCLUDED A TEMPO GROUP AT THESE SITES AS CONFIDENCE IS NOT HIGH ENOUGH TO MENTION A PREDOMINATE GROUP. IN VICINITY OF THE SHOWERS AND T-STORMS...EXPECT MVFR CEILING/VISIBILITY. THE WEATHER PATTERN WILL CHANGE LITTLE ACROSS CENTRAL NC THROUGH THU. EXPECT ANOTHER ROUND OF MVFR/IFR CEILINGS/VISIBILITY WEDNESDAY MORNING AND THURSDAY MORNING. ALSO...ISOLATED SHOWERS/T-STORMS ARE PROBABLE DURING THE OVERNIGHT HOURS..MAINLY ACROSS THE PIEDMONT COUNTIES. SLIGHTLY HIGHER COVERAGE OF SCATTERED CONVECTION IS ANTICIPATED WEDNESDAY AS A WEAK MID/UPPER LEVEL TROUGH DRIFTS ACROSS THE REGION. CONVECTIVE COVERAGE EXPECTED TO BE LESS THU INTO FRI AS MID/UPPER LEVEL RIDGE EXTENDS OVERHEAD. THE APPROACH OF A LOW PRESSURE SYSTEM WILL BRING A RENEWED THREAT FOR SCATTERED CONVECTION AND ASSOCIATED MVFR CONDITIONS SATURDAY INTO SUNDAY. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...WSS NEAR TERM...WSS SHORT TERM...WSS LONG TERM...DJF AVIATION...WSS
Hazardous weather outlook, Mar 20, 4:14 AM EDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 414 AM EDT TUE MAR 20 2012 NCZ007>011-021>028-038>043-073>078-083>086-088-089-210930- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 414 AM EDT TUE MAR 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. POCKETS OF DENSE FOG ARE POSSIBLE EARLY THIS MORNING ACROSS CENTRAL NORTH CAROLINA. THE FOG WILL LIFT AND DISSIPATE PRIOR TO 9 AM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AND SUNDAY.
In the hours before
Special weather statement, Mar 20, 2:33 AM EDT, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
233 AM EDT TUE MAR 20 2012
NCZ008-009-200730-
GRANVILLE-VANCE-
233 AM EDT TUE MAR 20 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS PARTS OF VANCE AND
GRANVILLE COUNTIES AT LEAST THROUGH 330 AM EDT...
AT 232 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
NORTH OF KERR LAKE...OR ABOUT 11 MILES NORTHEAST OF VIRGILINA...
MOVING SOUTH AT 20 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...KERR LAKE...
TUNGSTEN...STOVALL...DABNEY.
HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 202 AND 218.
BOATERS ON THE OPEN WATER AND THOSE CAMPING OUTDOORS ARE ESPECIALLY
VULNERABLE TO THE DANGERS OF LIGHTNING. BOATERS SHOULD MOVE TO SAFE
HARBOR OR REMAIN THERE UNTIL THE THUNDERSTORM HAS PASSED. THOSE
CAMPING SHOULD CONSIDER MOVING TO SHELTER IN A NEARBY BUILDING OR
VEHICLE TO HELP AVOID THE DANGERS OF LIGHTNING. STAY TUNED TO THIS
STATION FOR THE LATEST WEATHER INFORMATION.
&&
LAT...LON 3631 7833 3624 7865 3655 7872 3655 7871
3655 7844
TIME...MOT...LOC 0632Z 345DEG 17KT 3661 7860
DJFSpecial weather statement, Mar 20, 3:04 AM EDT, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
304 AM EDT TUE MAR 20 2012
NCZ008-009-200800-
GRANVILLE-VANCE-
304 AM EDT TUE MAR 20 2012
...A STRONG THUNDERSTORM WILL CONTINUE TO MOVE ACROSS PARTS OF VANCE
AND GRANVILLE COUNTIES AT LEAST THROUGH 400 AM EDT...
AT 302 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
KERR LAKE...OR ABOUT 12 MILES EAST OF VIRGILINA...MOVING SOUTH AT 20
MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
STOVALL...DABNEY...OXFORD...HENDERSON...AND KITTRELL.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS AROUND 30 MPH.
THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 202 AND 215.
BOATERS ON THE OPEN WATER AND THOSE CAMPING OUTDOORS ARE ESPECIALLY
VULNERABLE TO THE DANGERS OF LIGHTNING. THUNDERSTORMS WERE PRODUCING
OCCASIONAL LIGHTNING...ROUGHLY FIVE CLOUD TO GROUND LIGHTNING
STRIKES PER MINUTE. BOATERS SHOULD REMAIN IN SAFE HARBOR. THOSE
CAMPING SHOULD CONSIDER TAKING SHELTER IN A NEARBY BUILDING OR
VEHICLE TO HELP AVOID THE DANGERS OF LIGHTNING. STAY TUNED TO THIS
STATION FOR THE LATEST WEATHER INFORMATION.
&&
LAT...LON 3626 7833 3617 7848 3618 7849 3615 7851
3609 7862 3655 7870 3655 7846
TIME...MOT...LOC 0702Z 347DEG 20KT 3650 7857
DJFSpecial weather statement, Mar 20, 4:57 AM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
457 AM EDT TUE MAR 20 2012
NCZ025-041-201000-
DURHAM-WAKE-
457 AM EDT TUE MAR 20 2012
...A THUNDERSTORM PRODUCING SMALL HAIL AND FREQUENT LIGHTNING WILL
MOVE ACROSS WESTERN WAKE AND DURHAM COUNTIES THROUGH 600 AM EDT...
AT 457 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BAHAMA...OR ABOUT 9 MILES NORTH OF DURHAM...MOVING SOUTHEAST AT 15
MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...GORMAN...DURHAM...
BETHESDA...RESEARCH TRIANGLE PARK...RDU INTERNATIONAL AIRPORT.
HAZARDS INCLUDE...
PEA SIZED HAIL.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS
TO AVOID HYDROPLANING.
&&
LAT...LON 3616 7880 3609 7881 3608 7879 3607 7879
3608 7874 3582 7857 3572 7888 3583 7892
3586 7891 3587 7894 3601 7899 3619 7896
3623 7884
TIME...MOT...LOC 0857Z 337DEG 14KT 3610 7890
WSSSpecial weather statement, Mar 20, 5:39 AM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 539 AM EDT TUE MAR 20 2012 NCZ011-021>023-027-028-038-039-042-043-073>075-077-078-083>086- 088-089-201200- HALIFAX-FORSYTH-GUILFORD-ALAMANCE-NASH-EDGECOMBE-DAVIDSON- RANDOLPH-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- INCLUDING THE CITIES OF...ROANOKE RAPIDS...WINSTON-SALEM... GREENSBORO...HIGH POINT...BURLINGTON...NASHVILLE...ROCKY MOUNT... LEXINGTON...ASHEBORO...SMITHFIELD...WILSON...ALBEMARLE...TROY... SOUTHERN PINES...LILLINGTON...GOLDSBORO...WADESBORO... ROCKINGHAM...LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON 539 AM EDT TUE MAR 20 2012 ...PATCHY DENSE FOG WAS OCCURRING IN PARTS OF CENTRAL NORTH CAROLINA... PATCHY DENSE FOG HAD DEVELOPED IN PARTS OF CENTRAL NORTH CAROLINA...LIMITING VISIBILITY IN SOME LOCATIONS TO BETWEEN A QUARTER AND A HALF MILE...PARTICULARLY TOWARD THE TRIAD AND INTERSTATE 95. THE VISIBILITY WAS QUITE VARIABLE...SO AS YOU TRAVEL THIS MORNING...BE ON THE LOOKOUT FOR ISOLATED PATCHES OF DENSE FOG. SLOW DOWN IF YOU ENCOUNTER ANY DENSE FOG. USE ONLY LOW BEAM HEADLIGHTS...AND KEEP A SAFE DISTANCE BETWEEN YOUR VEHICLE AND THE ONE IN FRONT OF YOU. DJF
Special weather statement, Mar 20, 5:44 AM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
544 AM EDT TUE MAR 20 2012
NCZ040>042-077-201045-
CHATHAM-HARNETT-JOHNSTON-WAKE-
544 AM EDT TUE MAR 20 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS NORTHERN HARNETT...WESTERN
JOHNSTON...WESTERN AND SOUTHERN WAKE AND FAR EASTERN CHATHAM
COUNTIES THROUGH 645 AM EDT...
AT 542 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MORRISVILLE...OR ABOUT OVER CARY...MOVING SOUTH AT 20 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...CARY...APEX...LAKE
WHEELER...HOLLY SPRINGS...FUQUAY-VARINA...DUNCAN.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS UP TO 30 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
THIS STORM WILL PRODUCE BETWEEN A HALF TO ONE INCH OF RAIN IN LESS
THAN AN HOUR. THIS AMOUNT OF RAIN IN A SHORT PERIOD OF TIME
WILL CAUSE MINOR FLOODING OF LOW LYING AREAS INCLUDING
DITCHES...CREEKS...ROADWAYS AND AREAS OF POOR DRAINAGE. MOTORISTS
SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID HYDROPLANING.
&&
LAT...LON 3587 7866 3544 7846 3545 7904 3552 7897
3554 7899 3554 7902 3557 7905 3587 7898
TIME...MOT...LOC 0942Z 350DEG 17KT 3582 7883
WSSSpecial weather statement, Mar 20, 5:59 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
559 AM EDT TUE MAR 20 2012
NCZ040>042-077-201100-
CHATHAM-HARNETT-JOHNSTON-WAKE-
559 AM EDT TUE MAR 20 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS PARTS OF NORTHERN
HARNETT...WESTERN JOHNSTON...WESTERN AND SOUTHERN WAKE AND FAR
EASTERN CHATHAM COUNTIES THROUGH 700 AM EDT...
AT 557 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CARPENTER...OR ABOUT 7 MILES NORTHWEST OF CARY...MOVING SOUTH AT 20
MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...CARPENTER...CARY...
APEX...NEW HILL...HOLLY SPRINGS...FUQUAY-VARINA.
HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
FREQUENT LIGHTNING WAS ALSO OBSERVED WITH THE THUNDERSTORM...AS MUCH
AS ONE LIGHTNING STRIKE EVERY SIX SECONDS.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING...A
VEHICLE PROVIDES SAFETY FROM LIGHTNING. PERSONS DRIVING DURING THE
MORNING COMMUTE SHOULD ALSO BE PREPARED FOR PONDING OF WATER ON
ROADS AND BRIEFLY POOR VISIBILITY DUE TO HEAVY RAINFALL. STAY TUNED
TO THIS STATION FOR THE LATEST WEATHER INFORMATION.
&&
LAT...LON 3551 7845 3548 7896 3551 7899 3552 7897
3555 7902 3557 7904 3586 7901 3587 7871
TIME...MOT...LOC 0957Z 347DEG 15KT 3584 7889
DJFThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 2:33 AM EDT | Special Weather Statement | RAH | Granville, Vance | 57 min |
| Mar 20, 3:04 AM EDT | Special Weather Statement | RAH | Vance | 56 min |
| Mar 20, 4:57 AM EDT | Special Weather Statement | RAH | Durham | 63 min |
| Mar 20, 5:44 AM EDT | Special Weather Statement | RAH | Wake | 61 min |
| Mar 20, 6:43 AM EDT | Special Weather Statement | RAH | Harnett, Lee | 62 min |
| Mar 20, 7:08 AM EDT | Special Weather Statement | RAH | Cumberland, Harnett, Hoke, Lee, Moore | 52 min |
| Mar 20, 9:26 AM EDT | Special Weather Statement | RAH | Granville | 64 min |
| Mar 20, 9:50 AM EDT | Special Weather Statement | RAH | Richmond | 55 min |
| Mar 20, 10:36 AM EDT | Special Weather Statement | RAH | Richmond | 54 min |
| Mar 20, 10:41 AM EDT | Special Weather Statement | RAH | Wake | 64 min |
| Mar 20, 4:04 PM EDT | Special Weather Statement | RAH | Franklin | 41 min |
| Mar 20, 4:51 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Nash | 39 min |
| Mar 20, 5:03 PM EDT | Special Weather Statement | RAH | Randolph | 57 min |
| Mar 20, 5:32 PM EDT | Special Weather Statement | RAH | Franklin | 58 min |
| Mar 20, 5:58 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Wake | 28 min |
| Mar 20, 6:36 PM EDT | Special Weather Statement | RAH | Davidson, Forsyth | 54 min |
| Mar 20, 7:04 PM EDT | Special Weather Statement | RAH | Davidson, Forsyth | 26 min |
| Mar 20, 7:13 PM EDT | Areal Flood Advisory | RAH | Davidson, Forsyth, Guilford | 3 hr |
| Mar 20, 7:16 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth, Guilford | 44 min |
| Mar 20, 7:39 PM EDT | Flash Flood Warning | RAH | Davidson, Forsyth, Guilford | 3 hr |
Nearby
Special Weather Statements in North Carolina, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.